Font Size: Increase | Decrease

How would taking an oral contraceptive increase the risk of blood clots?

I would like to take a birth control pill, but my mom said I should be careful, because she got varicose veins and blood clots in her legs when she was pregnant with me. Is it true that taking an oral contraceptive would increase my chances of blood clots? If I got blood clots, would they go away once I stopped the pill?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (4)

There is a small increased risk of blood clots while taking estrogen supplements, including oral contraceptives. This risk is typically very small in a normal, healthy, non-smoking adult. The medical risks associated with a pregnancy can also be substantial and also include both an increased risk of blood clots or bleeding.

Blood clots are a definite risk with BCPs. Your should ONLY take them under a doctor's supervision. They may or may not resolve once you stop taking them. Please seek advice from your physician.

Many things increase the risk of forming abnormal blood clots including inherited clotting disorders, obesity, oral contraceptive or oral estrogen use, varicose veins, pregnancy, leg injuries, sedentary activities, surgical procedures, infection, cancer, and smoking. Just stopping the drug or activity associated with clot formation will not resolve the clots. The body does slowly break down some clot, but the real risk when one forms an abnormal clot is the risk of continuing to form more clot which can block blood flow through the lungs, heart, or other tissues with, sometimes, deadly consequences. You should weigh the risks of oral contraceptives with your physician, and it is important that you evaluate your risk factors including family members who have experienced serious clotting episodes.

There is an increased risk of blood clots in women while pregnant, taking birth control medication and hormone replacement therapy. There may be an increased risk if there is a family history. I would discuss this with your gynecologist and family doctor. You can reduce the risk by being healthy, exercising regularly, remaining well hydrated, and keeping weight under control. If you are in a sedentary job (sitting for long periods), travel a lot by car or plane, we highly recommend a knee length compression sock. These are not your grandmother's hose. They can be stylish or more sporty in appearance. This will help keep the blood flow in the deep veins moving along with some leg pumping exercise. Again, keep well hydrated. Some physicians also recommend a low dose (81mg aspirin), but again, talk with your doctor. Once you come off the pill, your risks are reduced, but you do have a family history. We would recommend you wear a compression hose during a pregnancy and for the first few months post-delivery.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.